loading, one second please...

Beware Of Side Effects Topamax Topiramate Can Cause Hair Loss

Reviewing: Ortho Mc Neil Pharmaceutical Topamax(Topiramate)  |  Rating:
jpnmo By jpnmo on
Badge: Publisher | Level: 14 | Treatments Expertise:

Topamax was prescribed for me to help with chronic headaches. This medication is generally used for seizures and/or migraines, of which I have neither. However, it did help my headaches. I was thrilled to be taking nearly no pain pills at all, compared to every few hours, every single day of my life. That was my life for roughly 40 years until my headache doctor put me on this seemingly wonderful medication. The only downside I knew of was the frequent blood tests to check for problems with my liver, not a minor issue.

A couple of months after being on Topamax, I noticed I was losing a lot of hair. That's not unusual for me as it tends to happen a couple of times a year, but only for a brief time. This time it didn't stop. When I washed my hair, my hands would be coated with hair with much more on the shower floor. There was hair all over my house and my hair brush was full. This was far from normal for me.

I visited my doctor and told him of my concern. He assured me that Topamax did not cause hair loss, but I was not convinced. As time went by, the hair continued to fall out and I became more upset. I began researching Topamax online. At first I found nothing unusual, but then I found a website for people with hair loss attributed to drugs. There were several people there living the same nightmare that I was. This was the proof I needed to confront my doctor and I did. He still didn't fully believe me, but understood when I said I was stopping the Topamax immediately.

As weeks went past, the hair loss continued. I was checked by a dermatologist who said my hair looked healthy and agreed that medication could be the cause. He said it could be 3 months before I got the Topamax totally out of my system. I was stunned.

Over the next several weeks, I noticed that I was not losing as much hair, though still much more than normal. But, it was a good sign and it continued to improve as time went by. Finally, I reached the point where it almost stopped completely. But, by then the damage was done. I had lost about 50% of my hair during that time. I am very fortunate to have very thick hair, so it never looked thin except to those who know how it normally looked. To most people, it wouldn't have been noticeable. For me, it was like having someone else's hair on my head. If my hair had been thin to begin with, I would have been nearly bald.

Slowly, the hair began to grow back, which was wonderful, except I now had lots of very short hair coming in which made my hair look much frizzier than normal. There was nothing I could do except wait for it to grow. Even worse, the texture of my hair changed and the hair that didn't fall out looked very dry and frazzled, something it wasn't before. The only way to deal with that is frequent trimming to cut off the ends until the damaged hair is gone. This all began 3 1/2 years ago and I'm still dealing with it.

My message is to anyone taking prescriptions of any kind, (not just Topamax), that If something doesn't seem right, see your doctor right away. Don't let him/her make you feel like you are crazy for disagreeing with them. You know your body better than anyone. Do lots of research online. You may find information there that your doctor doesn't even know about, as in my case. (Topamax now lists hair loss as a possible side effect.) I'm not saying you should immediately stop medication since some kinds must be stopped slowly over time, but educate yourself and learn about what you are putting in your body.

My doctor tried to get me to try another similar medication. When I asked about hair loss, he said it could happen. I told him that I am too vain to let that happen just to stop headaches. I'd rather take my chances with over the counter drugs such as Anacin than take something so strong it makes my hair fall out. If it can do that, what else is it doing? Having hair is not so important that I would risk my life over it. In this case, it just made no sense to continue with that drug.

It is important that each of us take charge of our own bodies and not totally trust the doctor all the time. Trust your instincts and take charge of your own body.